Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Tucson, AZ

August 23, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2018, 11:04 AM MST for Santa Cruz County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 11:04 AM MST (18:04 UTC)
Expired
Aug 23, 2018, 12:32 PM MST
In force
88 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS55 KTWC 231804
FFWTWC
AZC023-232100-
/O.NEW.KTWC.FF.W.0025.180823T1804Z-180823T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1104 AM MST THU AUG 23 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 200 PM MST.

* At 1101 AM MST, Heavy rain will cause flash flooding on tech 
  Nogales Wash.  Flooding is imminent along the wash, take action 
  now. 
  

* Some locations that will experience flooding include...
  Nogales and Rio Rico.

Flood waters are moving down the Nogales Wash. Flood waters will 
continue to rise over the next hour or two. 

This includes the following highways...
 Interstate 19 between mile markers 1 and 11.
 Route 82 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098

$$

Cerniglia
2 follow-up statements
929 
WGUS75 KTWC 231824
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1124 AM MST THU AUG 23 2018

AZC023-232100-
/O.CON.KTWC.FF.W.0025.000000T0000Z-180823T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
1124 AM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...

At 1120 AM MST, Heavy rains have caused flooding on the Nogales 
Wash.  The wash is currently running around 2 feet above flood stage 
and continues to rise. Rains continue in the area so the wash will 
continue to run at or above flood stage into the early afternoon. 
The flood wave will continue northward toward Rio Rico where it 
dumps into the Santa Cruz. 

Some locations that will experience flooding include...
Nogales and Rio Rico.

Flood waters are moving down the Nogales Wash from Nogales to Rio 
Rico. 

This includes the following highways...
 Interstate 19 between mile markers 1 and 11.
 Route 82 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098

$$

Cerniglia
816 
WGUS75 KTWC 231932
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1232 PM MST THU AUG 23 2018

AZC023-231936-
/O.CAN.KTWC.FF.W.0025.000000T0000Z-180823T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
1232 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY IS
CANCELLED...

The heavy rain over and around the Nogales area has ended and the 
flood waters have been reported to be receding by local officials. 
The Nogales Wash gauge has also dropped below flood stage shortly 
before noon.  

While flooding is no longer expected to pose a threat to life and 
property high water will take some time to recede so please continue 
to heed any remaining road closures.

LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098

$$

Cerniglia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:09 AM MST, 55 minutes earlier.

Area forecast discussion, Aug 23, 10:09 AM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1009 AM MST Thu Aug 23 2018

.SYNOPSIS...Abundant moisture will provide elevated shower and
thunderstorm chances into the weekend. Some storms will produce
heavy rain and gusty winds. We may start to see some drying early
next week with fewer storms. Temperatures will run near or slightly
below normal for late August.

&&

.DISCUSSION...Morning sounding was primed for action with abundant
instability, well above average moisture and very little storm
steering winds (less than 5 kts). We have upper level divergence
over the area providing lift and the result is what is already
happening out the window, widespread storm development with
locally heavy rains to 4" per hour rainfall rates. Based on that
and a glance at the latest CAM solutions being verified by the
real weather, I already hoisted a Flash Flood Watch for much of
the area into this evening. Not going to be much time for a deep
look into the longer range forecast so not expecting big changes
there although I will send a quick update out this morning for the
first 24 hours.

&&

.AVIATION...Valid through 24/18Z.
Scattered to numerous TSRA/SHRA, with an increase this afternoon.
MVFR and local IFR conditions in very heavy rain with brief gusts
approaching 50 kts with strongest TSRA. Otherwise, cloud decks
generally 8k- 15k ft AGL and surface wind variable in direction
mainly less than 12 kts into Thursday evening. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable pattern for thunderstorm development
will continue into this weekend. Expect heavy rainfall to occur at
times. Terrain driven 20-ft winds persist at less than 15 mph,
except gusty and erratic winds near thunderstorms. A gradual drying
trend with less daily thunderstorm coverage may occur next week.

&&

.PREV DISCUSSION... /issued 241 AM MST Thu Aug 23 2018/
Deep moisture is in place over Southeast Arizona, with a high
pressure center consolidated just east of our area and a favorable
southerly flow over the area. Precipitable water values between
1.6 and 1.8 inches are well above the 90th percentile for late
August. Add in a mid level impulse immediately south of our area
in northern Sonora, and upper level diffluence on the eastern
periphery of the upper ridge axis and we have a good recipe for
showers and thunderstorms that don't follow a typical diurnal
cycle. Plenty of convection around this morning, with a chance of
showers and thunderstorms continuing into the evening hours. With
this much moisture and relatively modest storm movement, the main
focus will continue to be an elevated risk for heavy rainfall and
localized flooding issues.

We'll continue to maintain enough moisture for a decent chance of
showers and thunderstorms into the weekend. A trough pushing
through the northern Great Basin may introduce a westerly
component to the flow over at least western and northern portions
of our area early next week. Probably enough to slow storm
development once again, especially if the high responds by
temporarily elongating back westward in an east-west oriented
axis. If the trough gets deep enough early next week, the ridge
might even sink to a blocking position over northern Sonora. That
would bring a day or two of zero storm coverage by Wednesday or
Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MST this evening for AZZ502>515.

&&

PUBLIC...Cerniglia/Meyer
AVIATION....Rasmussen
FIRE WEATHER...Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:44 PM MSTDust Storm WarningTWCPinal86 min
Aug 22, 10:43 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 23, 12:55 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 3:23 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 23, 9:42 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz10 hr
Aug 23, 10:46 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Aug 23, 10:59 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 23, 11:15 AM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 23, 11:28 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 23, 11:40 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Aug 23, 11:45 AM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 23, 11:48 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 23, 12:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 23, 12:54 PM MSTSpecial Weather StatementTWCCochise51 min
Aug 23, 1:18 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 23, 2:45 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.